Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 12, NWS Flagstaff, AZ

August 14, 2014Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 14, 2014, 1:18 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2014, 1:18 PM MST (20:18 UTC)
Expired
Aug 14, 2014, 4:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 161 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WGUS55 KFGZ 142018
FFWFGZ
AZC005-142315-
/O.NEW.KFGZ.FF.W.0012.140814T2018Z-140814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
118 PM MST THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 415 PM MST

* AT 108 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE LITTLE COYOTE CANYON 
  DRAINAGE SOUTHWEST OF SUPAI. FLASH FLOODING IS LIKELY IN LITTLE 
  COYOTE CANYON...POSSIBLY AS FAR NORTH AS THE CONFLUENCE WITH 
  HAVASU CREEK BELOW BEAVER FALLS. THIS WARNING DOES NOT INCLUDE 
  SUPAI OR THE SUPAI CAMPGROUNDS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...LITTLE COYOTE 
CANYON...SANDSTONE WASH...ALBERS WASH AND HAVASU CREEK BELOW 
BEAVER FALLS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3624 11279 3622 11273 3602 11279 3602 11291

$$
JJ
1 follow-up statement
964 
WGUS75 KFGZ 142312
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 PM MST THU AUG 14 2014

AZC005-142320-
/O.EXP.KFGZ.FF.W.0012.000000T0000Z-140814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
412 PM MST THU AUG 14 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST FOR WEST CENTRAL
COCONINO COUNTY...

STORMS HAVE ENDED NEAR THE WARNED AREA AROUND LITTLE COYOTE CANYON 
SOUTHWEST OF SUPAI...AND THE THREAT FOR FLOODING IS NO LONGER 
ANTICIPATED. 

LAT...LON 3624 11279 3622 11273 3602 11279 3602 11291

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:45 AM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 14, 9:45 AM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST THU AUG 14 2014

.SYNOPSIS...
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY
ACROSS MOST OF NORTHERN ARIZONA. THEN...BEGINNING FRIDAY...HIGH
PRESSURE IN PLACE ACROSS THE REGION WILL LEAD TO A PERIOD OF DRYING
CONDITIONS AND DECREASING CHANCES FOR SHOWERS AND THUNDERSTORMS.
BY THE WEEKEND...DAYTIME HIGH TEMPERATURES WILL BE NEAR NORMAL FOR
THIS TIME OF YEAR.

&&

.DISCUSSION...TODAY'S FORECAST IS A BIT TRICKY...RICH LOW LEVEL
MOISTURE REMAINS OVER THE REGION...BUT IT IS QUITE SHALLOW WITH MUCH
DRIER AIR MOVING IN LAST NIGHT ABOVE THE 5000 FT LEVEL. WITH
DEWPOINTS IN THE 50S AND 60S...CUMULUS HAVE DEVELOPED QUICKLY THIS
MORNING EVEN WITH MINIMAL SURFACE HEATING. MODELS SUGGEST THAT THERE
WILL SUFFICIENT INSTABILITY BY THIS AFTERNOON FOR THUNDERSTORMS...
BUT THE COVERAGE SHOULD BE LOWER THAN WHAT WE HAVE SEEN THE PAST
SEVERAL DAYS. IN FACT...INSTABILITY IN A FEW LOCATIONS MAY BE
ENOUGH FOR HAIL-PRODUCING STORMS...THOUGH WEAK WIND SHEAR SHOULD
KEEP THESE SHORT-LIVED AND ISOLATED. FORECASTS FOR TODAY APPEAR ON
TRACK WITH NO UPDATES PLANNED.

.PREV DISCUSSION...(330 AM MST)...FOR TODAY...WHILE GPS DERIVED
PRECIPITABLE WATER IS ON THE DECLINE...GOOD LOW LEVEL MOISTURE
REMAINS IN PLACE ACROSS NORTHERN ARIZONA THIS MORNING. IN
ADDITION...THERE IS MUCH LESS CLOUD COVER AS COMPARED TO THIS TIME
YESTERDAY. THE GFS AND NAM FORECAST SOUNDINGS INDICATE THERE WILL BE
MORE THAN ENOUGH INSTABILITY FOR SCATTERED TO NUMEROUS THUNDERSTORMS
ACROSS MOST OF NORTHERN ARIZONA. HI-RES MODELS FORECAST SHOWERS AND
THUNDERSTORMS TO INITIALLY FORM AROUND 10 AM OVER HIGHER TERRAIN
BEFORE SLOWLY MOVING EASTWARD. THIS MAKES SENSE GIVEN 0-6 KM WINDS
WILL BE OUT OF THE WSW.

FRIDAY THROUGH THE MIDDLE OF NEXT WEEK...MODELS ARE IN GOOD
AGREEMENT THAT HIGH PRESSURE WILL SET UP OVER THE STATE LEADING TO
A PERIOD OF GENERALLY LIGHT WESTERLY WIND FLOW. THE ATMOSPHERE
WILL DRY DECREASING THE CHANCES FOR PRECIPITATION AND WILL ALLOW
DAYTIME HIGH TEMPERATURES TO CLIMB TO NEAR NORMAL BY THE WEEKEND.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS THE HIGHEST TERRAIN FIRST AND
SPREADING TO THE VALLEYS. STORM MOTION THIS AFTERNOON FROM WEST TO
EAST. PRECIPITATION ENDING BY  03Z FRI. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.....JJ/RR
AVIATION...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 14, 10:03 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 AM MST THU AUG 14 2014

AZZ004>018-037>040-150300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1003 AM MST THU AUG 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE NORTHLAND THROUGH EARLY THIS EVENING. THE PRIMARY
HAZARD FROM THESE STORMS WILL BE FREQUENT LIGHTNING. PERIODS OF
HEAVY RAINFALL LEADING TO LOCALIZED FLOODING IS ALSO
POSSIBLE...ALONG WITH ISOLATED HAIL. STORM MOTIONS WILL GENERALLY
BE FROM THE SOUTH-SOUTHWEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER AIR MOVING INTO ARIZONA FROM THE WEST WILL SHARPLY REDUCE
STORM CHANCES AND COVERAGE.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:42 PM MSTAreal Flood AdvisoryFGZCoconino93 min
Aug 14, 1:29 PM MSTSpecial Weather StatementFGZCoconino31 min
Aug 14, 2:00 PM MSTAreal Flood AdvisoryFGZYavapai90 min
Aug 14, 2:56 PM MSTAreal Flood AdvisoryFGZCoconino109 min
Aug 14, 3:16 PM MSTAreal Flood AdvisoryFGZNavajo119 min
Aug 14, 4:31 PM MSTAreal Flood AdvisoryFGZNavajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.